PMRGCAuk

Just a year in and clear about personal approach

Hi all,

I was diagnosed almost a year ago and told, like many others, that I would be off steroids in under a year! Also in common with many others, I had the almost inevitable flare-up - in my case when I was about to drop to 3 mg. The duty doctor put me back to 15 mg for 3-5 days, then ten for 2 weeks and after that the recommended 1 mg per month.

Due to my strange habit of calculating everything I can, as soon as I discovered what a "half-life" was for steroids, I began calculating how much is in the body when one takes one's morning dose and reached the conclusion that it levels off at twice what one takes in the morning (assuming a single daily dose). This means that when I take 7 mg in the morning I still have 7 mg in my body - a total of 14 mg. This was when I started looking for a different tapering method and found the Dead Slow and Nearly Stop method (DSNS). I shall say more about the results when I have more experience. At present I am slowly going from 7 to 6 mg, but not really expecting problems till I get lower. Here's hoping.

I would like to add that I also practice Taoist Tai Chi, which keeps the body flexible and all circulation systems going. Particularly the stretching of the spine will hopefully prove a great help (this last is something new I am trying).

Keep positive! That's what I aim to do, whatever happens...

12 Replies
oldestnewest

I don't understand how you can end up with more prednisone than you take. ❓ I read that prednisone is actually excreted rather efficiently so it's out of your body in about 24 hours. Individuals vary.

4 likes
Reply

My thoughts exactly - but I have been out to lunch🤔 - sure you know who will explain all idc.

2 likes
Reply

I'm not sure what you mean. As I understand it, if half life is the time it takes for the blood level of the drug to reach half its original dose and non enteric coated's half life is 2-4 hours, in 2-4 hours it is down from 7mg to 3.5, in 4-8 hours it is down by half again to 1.75mg, in 6-12 hours it is down to 0.875mg and in 8-16 hours it is 0.4375mg. By the next morning there is diddly squat left in the blood.

10 likes
Reply

Think you may be looking at something upside down. Pred is used for preference because you take one dose a day - the effect lasts far longer than the halflife but in 24 hours there isn't a lot left. It is a different matter for dexamethasone where the half life is up to 54 hours so there will be some left next day.

3 likes
Reply

Have done some more research - the only explanation I have for my erroneous conclusions is that the original bit of paper in my Prednisolone tablets (dated 2007 - the paper, not the tablets) said the half-life was 24 hours. Most probably this was an uncorrected typo and should have read "2-4 hours". I'm quite annoyed that my brain was overworking on the wrong information, but very glad to know I am not building up more Pred than I wanted!

1 like
Reply

Sounds a fair assumption, half life is definitely NOT 24 hours. Naughty proof-reader!

Reply

I think you are mistaken when you say that you will have "14 mg of Prednisone in your body" after your morning dose. You might want to familiarize your self with the concept of a drug's "half-life," a measurement of the time it takes for a drug level to fall by half due to metabolism or excretion by the body. Drugs generally take 5 times their half-life to reach a new steady state. Prednisone is bioconverted to Prednisolone in your liver. While Prednisolone generally has a plasma half life of 2-4 hours, the biological effect of the drug persists long after the drug is gone from your bloodstream. Furthermore, other drugs in your system will greatly affect the metabolism of the Prednisone. For that reason, as well as inter individual metabolic differences, the persistence of the drug's effects vary considerably person to person. Drug levels are not usually monitored, as they are clinically irrelevant...what matters most is the drugs biological effect on your disease. In brief, one person's 10 mg is not another person's 10 mg.

Take home message: the accumulated experience of the members of this group likely exceeds that of medical professional you are likely to meet - use their counsel and your own refined appreciation of your symptoms to guide you in helping your doctor to choose your drug regimen.

12 likes
Reply

Tai chi great. I have been doing short form. Unfortunately the instructor had a (benign) tumour affecting his vision and when it was removed it damaged his sense of balance, very sad, so no classes available at the moment. Would like to tackle long form....

Reply

Try Taoist Tai Chi if there is any available where you live (info at taoist.org). The set consists of 108 moves and relates to the long form of Yang Tai Chi. I am finding some of the spine-stretching exercises very beneficial.

Reply

Our instructor had a tumour which affected his vision. The operation unfortunately damaged his sense of balance and there doesn't seem to be anyone taking his place just yet. I live in hope.... I'd just reached the point of thinking I was ready to tackle long form, too. :(

Reply

Good luck on the DSNS taper. It's a good choice however you came upon it.

2 likes
Reply

Thanks!

Reply

You may also like...